High Wind, North Rocky Mountain Front
- When
- September 10, 6:00 AM MST to 7:00 AM MST
- Where
- North Rocky Mountain Front forecast zone
- Measured
- 64 kt (74 mph) measured gust
- Reported by
- Mesonet
Logan Pass weather station measures 74 mph wind gust.
Strong westerly winds occurred along the Rocky Mountain Front and Eastern Glacier county as an upper-level trough combined with an upper-level jet.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
Strong westerly winds occurred along the Rocky Mountain Front and Eastern Glacier county as an upper-level trough combined with an upper-level jet.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Sep 10, 5:45 AM MST, 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 645 AM MDT MON SEP 10 2012 .UPDATE... UPDATED WEATHER AND POP GRIDS TO ACCOUNT FOR ISOLATED CONVECTIVE ACTIVITY MOVING THROUGH FERGUS COUNTY. && .DISCUSSION... TODAY THROUGH WEDNESDAY...STRONG WESTERLY FLOW ALOFT WILL OVERSPREAD THE REGION TODAY AS AN UPPER LEVEL TROUGH MOVES INTO THE NORTHERN ROCKIES AND MT. UPPER LEVEL JET AND BELT OF STRONGEST WINDS ALOFT MOVES EAST ALONG THE US/CANADIAN BORDER THIS AFTERNOON/EARLY EVENING WITH HIGH WINDS EXPECTED TO DEVELOP BY MORNING ALONG THE NORTHERN ROCKY MTN FRONT AND SPREAD EAST INTO ADJACENT PORTIONS OF GLACIER COUNTY THIS AFTERNOON WHERE A HIGH WIND WARNING WILL REMAIN IN EFFECT THROUGH MIDNIGHT TONIGHT. ELSEWHERE...A STRONG PRESSURE GRADIENT AND GOOD MIXING DUE TO MID LEVEL COLD AIR ADVECTION AND SURFACE HEATING WILL PRODUCE VERY WINDY CONDITIONS WITH GUSTS OF 35-45 MPH LIKELY THIS AFTERNOON ACROSS MUCH OF THE FORECAST AREA. THE AIRMASS WILL REMAIN VERY DRY WITH CLEAR TO PARTLY CLOUDY SKIES AND ONLY A SLIGHT CHANCE FOR SHOWERS OVER THE HIGHER ELEVATIONS OF GLACIER NATIONAL PARK. TEMPERATURES WILL COOL BACK TO SEASONAL VALUES TODAY WITH STRONGER COOLING ARRIVING TONIGHT. HIGH PRESSURE BUILDS IN AT THE SURFACE TONIGHT THROUGH TUESDAY AND WEDNESDAY OVER THE NORTHERN ROCKIES WHILE A DRY NW FLOW PERSISTS ALOFT...KEEPING THE AREA DRY AND MAINLY CLEAR. WINDS WILL GRADUALLY DIMINISH LATE TONIGHT BUT REMAIN BREEZY OVER NORTHERN PORTIONS OF THE FORECAST AREA THROUGH TUESDAY. TEMPERATURES WILL BE 5-10 DEGREES BELOW SEASONAL AVERAGES TUESDAY AND WEDNESDAY WITH A WIDESPREAD FROST A GOOD POSSIBILITY TUESDAY NIGHT AS MANY LOCATIONS SEE LOW TEMPERATURES DROP TO AROUND FREEZING. HOENISCH WEDNESDAY NIGHT THROUGH MONDAY...MEDIUM RANGE MODELS IN DECENT AGREEMENT TO START THE PERIOD. A STRONG UPPER RIDGE OVER THE AREA ON THURSDAY WILL TRANSITION TO ZONAL FLOW ALOFT ON FRIDAY MAINTAINING DRY AND STABLE CONDITIONS. THE MODELS BEGIN TO DIVERGE WITH THEIR SOLUTIONS ON SATURDAY AS THE GFS MOVES AN UPPER TROF TO THE PACIFIC NORTHWEST. THE EUROPEAN DOES THE SAME BUT WITH A MUCH STRONGER TROF. AS THE UPPER RIDGE REBUILDS OVER THE WEST COAST ON SUNDAY...IT DRIVES THE UPPER TROF DOWN ACROSS THE AREA. THE EUROPEAN HOLDS THE TROF IN PLACE OVER THE AREA LONGER THAN THE GFS WHICH TREATS THIS FEATURE IN A MORE PROGRESSIVE FASHION. HAVE LEANED TOWARD THE GFS SOLUTION AND GONE WITH A GENERALLY DRY FORECAST. THE EUROPEAN SOLUTION APPEARS TO BE A DRASTIC CHANGE TO WHAT EARLIER MODELS HAD FORECAST. BOTH MODELS HAVE A DRY NORTH TO NORTHWEST FLOW ALOFT OVER THE AREA MONDAY. TEMPERATURES WILL BE ABOVE SEASONAL AVERAGES TO START THE PERIOD AND THEN DROP TO NEAR SEASONAL AVERAGES BY SUNDAY AND MONDAY. && .AVIATION... UPDATED 1145Z. AN UPPER LEVL TROF WILL MOVE ACROSS THE AREA TODAY. CONDITIONS WILL BE GENERALLY DRY BUT WESTERLY SURFACE WINDS WILL INCREASE AND BECOME STRONG AND GUSTY AFTER 15Z. STRONGEST WINDS WILL OCCUR ALONG THE ROCKY MOUNTAIN FRONT AND ACROSS EASTERN GLACIER COUNTY. ISOLATED SHOWERS OVER FERGUS COUNTY WILL END BY 17Z. VFR CONDITIONS WILL PREVAIL. && .FIRE WEATHER... STRONG WESTERLY WINDS ALOFT WILL MIX DOWN TO THE SURFACE TODAY PRODUCING VERY WINDY CONDITIONS BY LATE MORNING THAT WILL PERSIST INTO THIS EVENING. STRONGEST WINDS WILL OCCUR OVER FIRE WEATHER ZONE 112 WHERE GUSTS UP TO 60 MPH ARE POSSIBLE IN GLACIER COUNTY. ELSEWHERE...SUSTAINED WINDS OF 20-30 MPH WITH GUSTS 35-45 MPH ARE EXPECTED. THOUGH THE AIRMASS WILL BE COOLER AND MORE STABLE TODAY...IT WILL REMAIN DRY WITH HUMIDITY RANGING FROM 10-20% AT LOWER ELEVATIONS TO 20-25% AT HIGHER ELEVATIONS. WINDS BEGIN TO DIMINISH LATE THIS EVENING BUT LOOK TO REMAIN AT OR ABOVE 10-20 MPH THROUGH TUESDAY. ADDITIONAL COOLING IS EXPECTED TUESDAY...HOWEVER AFTERNOON HUMIDITY WILL LIKELY AGAIN DROP TO NEAR OR BELOW 20%. HOENISCH && .PRELIMINARY POINT TEMPS/POPS... GTF 77 39 66 33 / 0 0 0 0 CTB 70 34 61 29 / 0 10 0 10 HLN 77 39 67 34 / 0 0 0 0 BZN 81 35 70 28 / 0 0 0 0 WEY 71 27 65 22 / 10 0 0 0 DLN 78 36 69 31 / 0 0 0 0 HVR 79 36 67 32 / 0 10 0 0 LWT 79 35 63 30 / 0 0 0 0 && .TFX WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING UNTIL MIDNIGHT MDT TONIGHT BEAVERHEAD... BLAINE...BROADWATER...CASCADE...CENTRAL AND SOUTHERN LEWIS AND CLARK...CHOUTEAU...EASTERN GLACIER...EASTERN PONDERA...EASTERN TETON...HILL...JEFFERSON...JUDITH BASIN...LIBERTY...NORTHERN ROCKY MOUNTAIN FRONT...SOUTHERN ROCKY MOUNTAIN FRONT...TOOLE. RED FLAG WARNING UNTIL MIDNIGHT MDT TUESDAY NIGHT GALLATIN... MADISON...MEAGHER. RED FLAG WARNING UNTIL 9 PM MDT TUESDAY FERGUS. HIGH WIND WARNING FROM 9 AM THIS MORNING TO MIDNIGHT MDT TONIGHT EASTERN GLACIER. HIGH WIND WARNING UNTIL MIDNIGHT MDT TONIGHT NORTHERN ROCKY MOUNTAIN FRONT. && SHORT TERM...HOENISCH LONG TERM...EMANUEL AVIATION...EMANUEL WEATHER.GOV/GREATFALLS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 957 PM MDT SUN SEP 9 2012 MTZ009-110400- NORTHERN ROCKY MOUNTAIN FRONT- 957 PM MDT SUN SEP 9 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL MONTANA. .DAY ONE...TONIGHT A HIGH WIND WARNING IS IN EFFECT BEGINNING AT MIDNIGHT. A RED FLAG WARNING IS IN EFFECT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE HIGH WIND WARNING AND RED FLAG WARNING WILL CONTINUE IN EFFECT THROUGH MONDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MTZ011>014-044>053-110400- HILL-CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE- LIBERTY-EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT- EASTERN TETON-JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER- 957 PM MDT SUN SEP 9 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TONIGHT A RED FLAG WARNING IS IN EFFECT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE RED FLAG WARNING WILL CONTINUE IN EFFECT THROUGH MONDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MTZ015-054-055-110400- MADISON-MEAGHER-GALLATIN- 957 PM MDT SUN SEP 9 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MONTANA. .DAY ONE...TONIGHT A RED FLAG WARNING IS IN EFFECT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE RED FLAG WARNING WILL CONTINUE IN EFFECT THROUGH TUESDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MTZ008-110400- BEAVERHEAD- 957 PM MDT SUN SEP 9 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MONTANA. .DAY ONE...TONIGHT A RED FLAG WARNING IS IN EFFECT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE RED FLAG WARNING WILL CONTINUE IN EFFECT THROUGH MONDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MTZ010-110400- EASTERN GLACIER- 957 PM MDT SUN SEP 9 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL MONTANA. .DAY ONE...TONIGHT A RED FLAG WARNING IS IN EFFECT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE RED FLAG WARNING WILL CONTINUE IN EFFECT THROUGH MONDAY EVENING. A HIGH WIND WATCH IS IN EFFECT FROM 9 AM MDT MONDAY THROUGH MONDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
3 high wind. Local standard time, as filed.
Logan Pass weather station measures 74 mph wind gust.
Cut Bank ASOS measures 40 mph sustained winds between 1pm and 2pm. Peak wind gust of 55 mph at 1:44pm MDT.
Weather station 13 miles W of Bynum measures 59 mph wind gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2012Every state in 2012This day in weather historyWarnings in Montana, September 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 411540, 411541, 411542.